Drought, Smith
- When
- December 19, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Smith forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.375, -95.269 (the zone’s center; the record gives no point)
An extended period of dryness was observed throughout all of November and December across much of East Texas, less than two months after widespread heavy rains had fallen over these areas throughout October, thus ending the drought which began during the early summer months. 75 inches of rain fell during the November-December period at the Tyler Pounds Field Airport in Western Smith County,…
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
An extended period of dryness was observed throughout all of November and December across much of East Texas, less than two months after widespread heavy rains had fallen over these areas throughout October, thus ending the drought which began during the early summer months. Only 1.75 inches of rain fell during the November-December period at the Tyler Pounds Field Airport in Western Smith County, which was only 21% of normal. In fact, cumulative rainfall amounts through this period ranged from 1.50-2.00 inches across much of these drought stricken areas as well. Coupled with the much above normal temperatures that were observed during December, severe (D2) drought conditions redeveloped over Smith and Upshur Counties. This prolonged dryness resulted in streamflows at area rivers, creeks, and streams to fall below normal for this time of year, which persisted into much of January.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 18, 10:57 PM CST, 1 hour 3 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 1057 PM CST Wed Dec 18 2019 .AVIATION... For the ArkLaTex terminals SKC ahead with another frosty start. Light South for some E TX terminals at this hour and most are likely calm overnight elsewhere. The sfc winds will be returning from the SE on Thursday 10KT or less areawide. Climb winds are light NW and veer to NE quickly 10-20KT and back to Westerly near FL240 on up with th jet max of 100KT at FL350. Expecting quickly increasing clouds Friday with showers by evening with fropa and winds backing to NE with rain shwrs overnight into much of Sat. /24/ && .PREV DISCUSSION... /issued 1010 PM CST Wed Dec 18 2019/ SHORT TERM.../Tonight/ Clear and cold all night long with calm wind most everywhere in our interior. A light S wind is at a few E TX sites and N of I-30 Idabel and DeQueen have a light Easterly component. No reason to change anything for lows with breathing room everywhere. Some sites are saturated others have over 10 degrees to fall such as Tyler with 39 and Texarkana at 38 and Idabel with 36 and dew yet to rise with lower 20s here. These are the exception as most sites are freezing already with a frosty start likely to be thicker tomorrow at daybreak with saturation already occurring. Leave an extra 5 minutes to warm up and thaw before hitting the road. /24/ PREV DISCUSSION... /issued 326 PM CST Wed Dec 18 2019/ SHORT TERM.../Tonight through Thursday Night/ Mostly clear skies and light and variable to calm winds expected tonight as surface high pressure settles overhead. This will result in another night of below freezing temperatures and widespread frost as overnight lows will fall into the mid to upper 20s areawide. The surface high pressure will move eastward on Thursday, allowing for low-level southerly flow to return to the region. However, winds along the Gulf coast will have a significant easterly component, so moisture return will be quite slow. Dry conditions will remain over the region with only a slight warm up expected as afternoon highs will remain in the mid to upper 50s. Thursday night/Friday morning low temps will fall in the 30s areawide, but generally above freezing except across areas north of Interstate 30. Late Thursday, a strong upper trough will emerge out of the southern Rockies into West Texas. Model guidance has come into better agreement with the latest run of this system, with good consensus of a closed low developing across Eastern New Mexico Late Thursday into Friday morning. This system will be our next rainmaker as it slides eastward over the weekend. /20/ LONG TERM.../Friday through Wednesday/ Starting 12z Friday...A strong upper-level trough, currently sitting off the coast of California, will dig southeast over eastern New Mexico and western Texas by Friday morning. By around 00z Saturday, the trough is expected to move over central Texas, which will allow it to tap into some pacific and gulf moisture. That being said, surface winds are expected to be out of the east along the gulf coast, which will limit any moisture from that source while southwesterly flow in the mid-levels provide more of a moisture source. Additionally, thunderstorm chances are not anticipated at this time as instability will be limited. Showers are expected to develop across eastern Texas Friday afternoon/evening and continue through Saturday evening before moving out from west to east across the area. Models have come into better agreement as to the onset of precipitation. There is some model discrepancy on the timing of precipitation coming to an end, the ECMWF and Canadian show lingering precipitation chances into Sunday with some wrap around moisture, while the GFS shows the trough over Florida by 00z Monday. Below normal temperatures are expected for Friday and Saturday across the area. As the trough exits the region, an upper level ridge will move across the region by Monday. Generally clear skies and subsidence will allow temperatures to return to around 10 degrees above seasonable normals Monday through Wednesday. /33/ && .PRELIMINARY POINT TEMPS/POPS... SHV 28 57 34 53 / 0 0 0 10 MLU 27 55 32 53 / 0 0 0 10 DEQ 24 55 30 51 / 0 0 0 10 TXK 26 55 32 50 / 0 0 0 10 ELD 25 55 30 52 / 0 0 0 10 TYR 29 57 36 52 / 0 0 0 20 GGG 27 57 34 53 / 0 0 0 20 LFK 27 57 36 54 / 0 0 0 40 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 24/20/33
Hazardous Weather Outlook National Weather Service Shreveport LA 354 AM CST Wed Dec 18 2019 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-191100- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 354 AM CST Wed Dec 18 2019 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and Tonight... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters will not be needed. 09
The national radar mosaic for the moment the first event began.
2 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, December 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 866522, 866523.